Colorado, 2023

Avalanche in Colorado, March 16, 2023

March 16, 2023 · NWS GJT · 1 event in 1 county or zone

A series of winter systems associated with an atmospheric river brought an abundance of heavy, wet snow to southwest Colorado. This, paired with periods of warmer temperatures in between the events, resulted in an unstable snowpack.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of winter systems associated with an atmospheric river brought an abundance of heavy, wet snow to southwest Colorado. This, paired with periods of warmer temperatures in between the events, resulted in an unstable snowpack.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 4:14 PM MST, 16 minutes earlier.

Area forecast discussion, Mar 16, 4:14 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
514 PM MDT Thu Mar 16 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 249 PM MDT Thu Mar 16 2023

Motions in the satellite imagery indicate low level high pressure
building over the Great Basin with an upper level trough associated
with the jet to the south shifting east out of the Great Basin
towards the Divide. Convective activity associated with the left
exit region of the jet has shifted south and east with the jet over
northeastern New Mexico and is moving into the Texas Pan Handle, but
the San Juans aren't out of the woods yet. A bit of mid level
vorticity squeezed under the ridge building over the upper Great
Basin to combine with the diurnal heating to kick off a few
convective cells over the San Juan Mountains this afternoon. Little
accumulation and impacts are expected from these cells west of the
Divide and activity will drop off with sundown. Friday will see
isolated to scattered snow showers through the San Juans and north
into the central mountains mostly along the Divide with little if
any impacts as another weak shortwave undercuts the ridge. Again,
showers will dissipate after sunset.

Look for a returns of cold morning lows with dry air intrusion from
the north and significant snow cover in place promoting strong
radiative cooling. Though we're well into March, the northern and
high mountain valleys will see morning lows drop into the single
digits and even some temperatures below zero. Seems like winter
keeps wanting to hang on just a little longer. Overall, temperatures
will run 10 to 20 degrees below the seasonal normal with the morning
lows in the northern and mountain valleys approaching 30 degrees
below normal. It's not too early to start planning your gardens, but
it's definitely too early too start planting them.

.LONG TERM...(Saturday through Thursday)
Issued at 249 PM MDT Thu Mar 16 2023

Cool northwest flow combined with residual moisture will lead to a
few more rounds of orographic showers across the southern Colorado
mountains both Saturday and Sunday. These showers are expected to be
light with snow accumulations ranging from 1 to 3 inches across the
eastern spine of the San Juans. Otherwise, dry weather is expected
elsewhere as a ridge of high pressure builds in from the west.
Temperatures will remain on the cooler side of normal, but partly to
mostly sunny skies and generally light winds will help to make it
feel a bit more springlike.

Looking ahead, numerical models are advertising yet another
atmospheric river event beginning on Monday and lasting through much
of next week as a series of strong Pacific storms barrel into the
West Coast. Ensembles are already showing precipitable water
anomalies in excess of 150 to 250% of normal across the CWA with the
deepest and most anomalous moisture located across southeast Utah
and southwest Colorado. Given the above, this is a strong signal for
a multi-day widespread precipitation event with heavy mountain snow
across all of our ranges in eastern Utah and western Colorado. As it
stands right now, there is the potential for snow accumulations to
be measured in feet spanning from Monday through Thursday... with
Tuesday and Wednesday looking the most active. There's still plenty
of time to iron out the details, but this will be another period to
watch for significant winter weather. Stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 511 PM MDT Thu Mar 16 2023

Most of the taf sites are dry now, but are experiencing either
gusty winds and or stratus. The winds should decrease this evening
with perhaps another round tomorrow afternoon. Although speeds
look to be less than today. The stratus may persist at several of
the sites overnight and into tomorrow. Cigs could reach MVFR and
ILS break points at times.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Mar 16, 2:00 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Thu Mar 16 2023

COZ001>014-017>023-UTZ022>025-027>029-171500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Thu Mar 16 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow, moderate to heavy at times this morning, will
continue today as a cold front begins to exit the region. Dry air
in the wake of the front will see showers taper off across the
northern and central zones, but activity will persist over the
southern Colorado mountains along the Continental Divide through
this evening. Only isolated showers are expected tonight with dry
conditions elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High pressure will build in from the west on Friday with mostly
dry weather expected through the weekend. Some weak waves will
attempt to undercut the ridge, resulting in some light snow for
the mountains. A larger system associated with our next
atmospheric river will arrive onshore on Monday. As this system
approaches, the potential for widespread showers returns around
the midweek point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 16, 12:31 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             RIDGWAY                 38.15N 107.76W
03/16/2023  M2.3 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.

&&
Local storm report, Mar 16, 12:33 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NE PHIPPSBURG         40.26N 106.87W
03/16/2023  M1.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.

0700 AM     SNOW             4 ENE DOLORES           37.49N 108.42W
03/16/2023  M1.0 INCH        MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-30 DOLORES 4.8ENE.

0800 AM     SNOW             3 W PAGOSA SPRINGS      37.27N 107.08W
03/16/2023  M1.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-54 PAGOSA SPRINGS 3.2
            W.

0800 AM     SNOW             5 N REDSTONE            39.25N 107.24W
03/16/2023  M1.6 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-16 REDSTONE 4.9 N.

0900 AM     SNOW             NORWOOD                 38.13N 108.28W
03/16/2023  M2.0 INCH        SAN MIGUEL         CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWDC2 NORWOOD.

0800 AM     SNOW             1 SW REDSTONE           39.17N 107.25W
03/16/2023  M2.0 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.

0800 AM     SNOW             5 SW COLONA             38.22N 107.81W
03/16/2023  M2.9 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-19 COLONA 5SW.

0800 AM     SNOW             3 S VALLECITO           37.34N 107.61W
03/16/2023  M3.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-35 BAYFIELD 7.0N.

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
03/16/2023  M3.1 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0600 AM     SNOW             2 E STEAMBOAT SPRINGS   40.47N 106.79W
03/16/2023  M3.3 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
            1.9E.

0700 AM     SNOW             2 NNW RIDGWAY           38.19N 107.77W
03/16/2023  M4.5 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-27 RIDGWAY 2.4 NNW.

0700 AM     SNOW             1 S MOUNT CRESTED BUTTE 38.89N 106.97W
03/16/2023  M5.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-66 MOUNT CRESTED
            BUTTE.

0700 AM     SNOW             7 NNW ROCKWOOD          37.60N 107.83W
03/16/2023  M9.6 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.

&&
Local storm report, Mar 16, 12:34 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
134 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 ESE PARLIN            38.48N 106.67W
03/16/2023  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-39 PARLIN 2.7ESE.

&&
Local storm report, Mar 16, 12:44 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             NORWOOD                 38.13N 108.28W
03/16/2023  M2.2 INCH        SAN MIGUEL         CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWDC2 NORWOOD.

0700 AM     SNOW             7 NW PAGOSA SPRINGS     37.34N 107.12W
03/16/2023  M2.3 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-45 PAGOSA SPRINGS 7.2
            NW.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
03/16/2023  M2.7 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40 GUNNISON 6.6N.

0800 AM     SNOW             5 SW COLONA             38.22N 107.81W
03/16/2023  M3.3 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-19 COLONA 5SW.

0800 AM     SNOW             8 WNW PAGOSA SPRINGS    37.34N 107.15W
03/16/2023  M4.5 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
            WNW.

0700 AM     SNOW             1 S MOUNT CRESTED BUTTE 38.89N 106.97W
03/16/2023  M5.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-66 MOUNT CRESTED
            BUTTE.

0700 AM     SNOW             7 NNW ROCKWOOD          37.60N 107.83W
03/16/2023  M10.3 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/16/2023  M12.0 INCH       GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
03/16/2023  M12.0 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18 CRESTED BUTTE
            6.2N.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/16/2023  M16.5 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5
            NNW.

&&
Local storm report, Mar 16, 2:49 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     SNOW             COAL BANK PASS          37.70N 107.78W
03/16/2023  E18.5 INCH       SAN JUAN           CO   DEPT OF HIGHWAYS

&&

GJT
Local storm report, Mar 16, 2:50 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     SNOW             4 E CAMP BIRD           37.97N 107.66W
03/16/2023  E9.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
March 16, 4:30 PM MST to 4:40 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
State Official
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

A father and two children were moving between a building and vehicle when they were caught in a roof avalanche. The force of the avalanche threw one child towards the building, where their airway was covered in debris but part of their head was visible (partially buried-critical). The other two were completely buried about 10 feet away, in close proximity to each other, and under two to three feet of avalanche debris. Bystanders and emergency services excavated the three. All three were taken to hospital care. One of the children later died from injuries sustained in the avalanche.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2023-03-165FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079654.